Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 18 (2011), Issue 4, Pages e59-e61
Case Report

Acute Respiratory Distress following Intravenous Injection of an Oil-Steroid Solution

Michael Russell,1 Aric Storck,2 and Martha Ainslie3

1Department of Medicine, Internal Medicine Residency Program, University of Calgary, Foothills Medical Centre, Canada
2Department of Emergency Medicine, Foothills Medical Centre, Calgary, Alberta, Canada
3Division of Respirology, Department of Internal Medicine, University of Manitoba, Health Sciences Centre, Winnipeg, Manitoba, Canada

Copyright © 2011 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A case of acute respiratory distress and hypoxemia following accidental intravenous injection of an oil-steroid solution in a body builder is presented. Chest roentography at the time of presentation showed diffuse bilateral opacities, and computed tomography revealed predominantly peripheral ground-glass opacifications. The patient’s symptoms gradually improved over 48 h and imaging of the chest was unremarkable one week later. The pathophysiology, diagnosis and treatment of this rare but potentially life-threatening complication of intravenous oil injection are discussed.